New Mexico, 2018

High Wind in New Mexico, April 17, 2018

April 17, 2018 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in high winds across the Guadalupe Mountains and Southeast New Mexico Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in high winds across the Guadalupe Mountains and Southeast New Mexico Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 12:35 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 17, 12:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT Tue Apr 17 2018

.DISCUSSION...
Started off the day fairly calm with high pressure aloft but an
approaching upper through from the west is bringing windy
conditions to the region. This trough will cross the Rockies onto
the plains tonight with another ridge building in behind it. The
next upper low will move ashore the West Coast early Thursday and
quickly roll east reaching the 4 Corners region early Friday. This
low will cross the Rockies early Saturday and onto the plains
later in the day... as it moves east high pressure will return.

Windy conditions have begun across the west with sustained wind of
45 kts at GDP and 34 kts at ATS.  A High Wind Warning remains in
effect for the Guadalupe Mountains and nearby plains with a wind
advisory for the remainder of SE NM along with Reeves and the Davis
Mountains.  Blowing dust will be possible across much of the area.
Also have a very dry airmass in place with dewpts from the 20s in
the east to below zero in the west has created extremely critical
fire weather conditions.

Temperatures are unseasonably warm across the area with readings into
the 90s.  However a cold front will move through tonight returning
regional temperatures to near normal. Lows tonight will be in the
40s and 50s with highs Wednesday through Friday in the 70s and 80s.

Thunderstorm chances increase late this week ahead of the upper low.
Model qpf is developing rain out west Thursday and spreads it east
through Friday night.  A dryline is expected to develop Friday which
will act to focus convection. There is the potential for strong to
severe storms with this system... will address these concerns in the
HWO.

&&

.FIRE WEATHER...
Critical to extremely critical fire weather condition underway
across portions of the region this afternoon with dry, warm and
windy conditions in place. Areas of high clouds seem to be capping
fire weather conditions across some areas but other areas are
experiencing full sun with RFTI values of 7-9 (extreme to
historical). Regardless of the clouds, minimum RHs are around 3-5%
and ERCs across the region are in the 90-97th percentile so the
potential for wildfires remains very high. A Red Flag Warning will
remain in effect through this evening. A cold front late tonight
will bring a northerly wind shift that could affect any active
fires. Dry air will filter in behind the front and overnight
recovery will be poor. Fire weather conditions improve Wednesday
with weaker wind speeds expected. An increase in moisture and rain
chances Thursday/Friday may bring some much need relief to some
areas although dry lightning could be a concern both these days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  76  49  76 /   0   0   0  10
Carlsbad                       48  77  48  76 /   0   0   0  30
Dryden                         61  86  59  78 /   0   0  10  20
Fort Stockton                  55  78  52  77 /   0   0   0  20
Guadalupe Pass                 48  69  47  70 /   0   0   0  40
Hobbs                          45  73  45  72 /   0   0   0  20
Marfa                          43  76  43  73 /   0   0  10  40
Midland Intl Airport           52  77  50  76 /   0   0   0  10
Odessa                         52  77  50  75 /   0   0   0  10
Wink                           49  78  49  78 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 11 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 9 PM MDT this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 9 PM MDT this evening for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Red Flag Warning until midnight CDT /11 PM MDT/ tonight for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     Wind Advisory until 10 PM CDT this evening for Davis/Apache
     Mountains Area-Reeves County and Upper Trans Pecos.

&&

27/72
Hazardous weather outlook, Apr 17, 12:05 PM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Tue Apr 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
205 PM CDT Tue Apr 17 2018 /105 PM MDT Tue Apr 17 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Dry, warm and windy conditions will persist through this evening,
resulting in very critical to extremely critical fire weather
conditions areawide. A Red Flag Warning remains in effect until late
this evening.

High winds will continue today across the Guadalupe Mountains, Eddy
county Plains, and the Van Horn and Highway 54 Corridor, where a High
Wind Warning remains in effect until this evening. In addition,
strong winds can be expected across Lea county, Reeves county and
the Upper Trans Pecos, and the Davis/Apache Mountains, where a Wind
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms will be possible Thursday and Friday. Some of the
storms could be severe with large hail and damaging winds, and could
produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 17, 1:00 PM MST to 8:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743550.